3 doctors weighed in:

Hi, my daughter is 14 and has asthma, she has a cold with an asthmatic cough, can I give her Benadryl (diphenhydramine) and Nyquil on top of her flovent?

3 doctors weighed in
Dr. Stuart Winkler
Internal Medicine - Nephrology & Dialysis
2 doctors agree

In brief: Benadryl (diphenhydramine) and asthma

Benadryl (diphenhydramine) should not be used for asthma.
With asthma there is decreased ability to clear mucus. Benadryl (diphenhydramine) has a drying effect on the airway and it is possible to plug up an asthmatic by making the mucus thicker. Also it is sedating and during an asthmatic attack you want the patient to be awake and to cough up mucous. NyQuil has benadryl (diphenhydramine) in it as well as Dextromethorphan which can be sedative.

In brief: Benadryl (diphenhydramine) and asthma

Benadryl (diphenhydramine) should not be used for asthma.
With asthma there is decreased ability to clear mucus. Benadryl (diphenhydramine) has a drying effect on the airway and it is possible to plug up an asthmatic by making the mucus thicker. Also it is sedating and during an asthmatic attack you want the patient to be awake and to cough up mucous. NyQuil has benadryl (diphenhydramine) in it as well as Dextromethorphan which can be sedative.
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
25 years in practice
179K people helped
Continue
111,000 doctors available